Georgia, 2013

Hail and Damaging Wind in Georgia, June 12, 2013

June 12, 2013 · NWS FFC · 3 events in 2 counties and zones

The state remained under the eastern edge of an upper level ridge on the 12th. A strong shortwave pushed into the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The state remained under the eastern edge of an upper level ridge on the 12th. A strong shortwave pushed into the area in the afternoon. Enough instability was in place that several showers and thunderstorms were able to develop, with a couple becoming severe with mainly large hail, but several trees were blown down as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 2:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 12, 2:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT WED JUN 12 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
UPPER RIDGE RETREATING WESTWARD AS A MODERATE SHORT WAVE DIGS INTO
THE OHIO VALLEY AND EVENTUALLY THE MID-ATLANTIC STATES TONIGHT
THROUGH THURSDAY NIGHT. FOR TONIGHT...ALTHOUGH THE UPPER RIDGE IS
MAINTAINING SOME MODERATE CAPPING INFLUENCE OVER THE FORECAST
AREA...ISOLATED TO SCATTERED CONVECTION IS POSSIBLE JUST ABOUT
ANYWHERE IN THE FORECAST AREA. RIGHT NOW IT DOES NOT APPEAR THAT
COVERAGE OR INTENSITY WILL BE TOO HIGH...HOWEVER...WITH TEMPERATURES
IN THE LOWER TO MID 90S...MODERATE INSTABILITY MEANS AN ISOLATED
STRONG THUNDERSTORM OR TWO IS NOT IMPOSSIBLE. CHANCES FOR
THUNDERSTORMS INCREASE INTO THE AFTERNOON THURSDAY AS THE TAIL OF
THE OHIO VALLEY SHORT WAVE BRUSHES ACROSS THE REGION AND AN
ASSOCIATED COLD FRONT SWEEPS INTO NORTH GEORGIA....PROGRESSING
SOUTHWARD INTO CENTRAL GEORGIA THURSDAY NIGHT. INSTABILITY AND LIFT
SHOULD BE SUFFICIENT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS BY
THURSDAY AFTERNOON INTO AT LEAST THE EARLY EVENING.

20

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
GFS AND ECMWF COMING INTO BETTER AGREEMENT WITH MOVEMENT OF FRONT
THROUGH THE AREA...AND BY FRIDAY THE FRONT SHOULD HAVE CLEARED ALL
BUT PERHAPS EXTREME SOUTHERN ZONES EARLY. MUCH DRIER AIR WILL
FILTER IN BEHIND THE FRONT AND THERE WILL BE A NOTICEABLE
DIFFERENCE NOT ONLY IN TEMPS BUT HUMIDITY...WITH A 5-7 DEGREE DROP
IN MAX TEMPS BETWEEN THURSDAY AND FRIDAY AFTERNOON. LOWS FRIDAY
NIGHT SHOULD BE BELOW SEASONAL NORMALS...LEADING INTO A FAIRLY
PLEASANT FATHERS DAY WEEKEND CONSIDERING IT IS MID-JUNE. RIDGING
BUILDS BACK IN FOR LATER IN THE WEEKEND AND WITH HIGH PRESSURE IN
THE ATLANTIC WE TRANSITION BACK INTO A MORE NORMAL SUMMERTIME
REGIME...AT LEAST THROUGH MIDWEEK WHEN BOTH GFS AND ECMWF WANT TO
BRING A WEAK FRONT INTO THE AREA. OVERALL FEW CHANGES TO THE
CURRENT EXTENDED FORECAST...SEE PREVIOUS DISCUSSION BELOW.

TDP

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED 405 AM EDT WED JUN 12 2013/
A COLD FRONT WILL BE CLOSE TO CENTRAL GA AND MOVING S STARTING
THURSDAY NIGHT WITH POTENTIAL FOR SEVERE STORMS ASSOCIATED. THE
FRONT EXITS THE FORECAST AREA LATER THURSDAY NIGHT WITH THE GFS
THE FASTEST...THE NAM NEXT AND THE EUROPEAN THE SLOWEST. PRECIP
CHANCES MOST LIKELY WILL HAVE ENDED FOR FRIDAY ALTHOUGH THE
EUROPEAN HOLDS ONTO CHANCES OVER CENTRAL GA. SATURDAY IS DRY AS
HIGH PRESSURE ALOFT OVER THE LOWER MS VALLEY HELPS FOR HOLD ANY
CONVECTION AT BAY...HOWEVER NW FLOW ALOFT IS OVER THE AREA BUT
APPEARS TO HAVE ONLY MINIMAL MOISTURE. SUNDAY APPEARS ONE OF THOSE
DAYS WHERE YOU COULD GO EITHER WAY WITH 20 PERCENT POPS OVER THE
NW HALF OR SO OF THE AREA AS THE UPPER RIDGE FLATTENS AND SOME
INSTABILITY DEVELOPS WITH MINIMAL MOISTURE. FOR NOW WILL JUST HOLD
ONTO 10 PERCENT ACROSS THE NW. THE SOUTHERN EDGE OF THE WESTERLIES
RETURN FOR MONDAY AND TUESDAY WITH INCREASED MOISTURE AND
INSTABILITY ACROSS THE AREA AND THE POSSIBILITY FOR SHORT WAVES TO
ENHANCE THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. A
WEAK COLD FRONT MAY GET INTO N GA FOR WEDNESDAY.

BDL

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS SHOULD PREDOMINATE THROUGH THIS FORECAST PERIOD
OUTSIDE OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY. SCATTERED
AREAS OF MVFR...WITH LOCAL IFR...VISIBILITIES ARE EXPECTED AGAIN
THURSDAY MORNING BETWEEN 06Z AND 14Z. THE ONLY TAF SITE WHERE I AM
CARRYING ANY SUB-VFR CONDITIONS IS KAHN. ISOLATED TO SCATTERED...
MAINLY DIURNALLY DRIVEN...CONVECTION IS EXPECTED THIS AFTERNOON INTO
THE EVENING. HOWEVER THE CHANCES FOR THUNDER AT ANY INDIVIDUAL TAF
SITE IS TOO LOW AT THIS POINT TO INCLUDE IN THE TAFS. WILL CONTINUE
TO WATCH AND AMEND FOR ANY SPECIFIC THREATS TO INDIVIDUAL TAF
AIRFIELDS. BETTER CHANCES FOR THUNDERSTORMS MOVE IN THURSDAY IN
ADVANCE OF AN APPROACHING COLD FRONT...BUT MAINLY AFTER THE END OF
THIS FORECAST PERIOD. WINDS WILL REMAIN WESTERLY MAINLY AT 7KT OR
LESS THROUGH 12Z...INCREASING TO 10-14KT BY 16Z WITH GUSTS 18-24KT.

//ATL CONFIDENCE...12Z UPDATE...
HIGH CONFIDENCE ON CIGS...VSBY AND WINDS. MEDIUM CONFIDENCE ON
CONVECTIVE TRENDS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  67  87 /  30  60  30   5
ATLANTA         74  90  68  84 /  30  60  30   5
BLAIRSVILLE     67  86  58  81 /  30  50  10   5
CARTERSVILLE    70  90  64  85 /  30  50  20   5
COLUMBUS        75  96  73  90 /  30  40  50   5
GAINESVILLE     71  90  66  84 /  30  60  20   5
MACON           72  95  70  89 /  30  40  50   5
ROME            70  90  64  86 /  30  50  10   5
PEACHTREE CITY  70  92  64  86 /  30  60  30   5
VIDALIA         73  96  72  90 /  30  40  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....TDP
AVIATION...20
Hazardous weather outlook, Jun 12, 9:45 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT WED JUN 12 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 AM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING...

WEATHER HAZARDS EXPECTED...
GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAIN WITH
ANY STRONG THUNDERSTORMS.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA THIS
AFTERNOON. IN ADDITION...THE REMNANTS OF A THUNDERSTORM COMPLEX THAT
MOVED THROUGH WEST VIRGINA AND SOUTHWESTERN VIRGINIA SHOULD DRIFT
SOUTH AND SOUTHEAST TOWARD GEORGIA TODAY...WHICH MAY HELP TO TRIGGER
THUNDERSTORMS. INSTABILITY WILL INCREASE THROUGH THE AFTERNOON WITH
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. WITH THE HIGH LEVELS
OF INSTABILITY IN PLACE...SOME OF THESE STORMS COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL MOVE ACROSS THE
AREA THURSDAY AFTERNOON AND NIGHT. MODERATE INSTABILITY WILL ALLOW
FOR THE POTENTIAL OF SCATTERED STRONG AND ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT. THE MAIN
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING.

SCATTERED THUNDERSTORMS WILL RETURN MONDAY AND TUESDAY AS MOISTURE
AND INSTABILITY RETURN TO THE AREA ALONG WITH THE POTENTIAL FOR
UPPER LEVEL DISTURBANCES TO ENHANCE THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 12, 3:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED JUN 12 2013

GAZ055>057-122100-
408 PM EDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN SPALDING...HENRY AND CLAYTON COUNTIES UNTIL 500 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOVEJOY...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 MPH AND DIME SIZED HAIL ARE LIKELY AS THIS STORM
MOVES ACROSS SPALDING...HENRY AND CLAYTON COUNTIES THROUGH 500 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LOVEJOY...
BONANZA...ATLANTA MOTOR SPEEDWAY...HAMPTON...SUNNY SIDE...WALKER
MILL...EXPERIMENT...HIGHLAND MILLS...TOWALAGA...GRIFFIN...LUELLA AND
LOCUST GROVE.

&&

LAT...LON 3333 8405 3322 8434 3346 8437 3349 8426
TIME...MOT...LOC 2008Z 329DEG 6KT 3343 8430
Special weather statement, Jun 12, 3:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
427 PM EDT WED JUN 12 2013

GAZ057>059-122115-
427 PM EDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN BUTTS...HENRY AND JASPER COUNTIES UNTIL 515 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MCDONOUGH TO TURTLE COVE...MOVING SOUTHEAST
AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS BUTTS...HENRY AND JASPER COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURTLE COVE...
WORTHVILLE...FINCHERVILLE...EAGLES LANDING...FLIPPEN...OLA...
MCDONOUGH...BLACKSVILLE...STARK...JENKINSBURG...JACKSON...MCELHENEYS
CROSSROADS...INDIAN SPRINGS STATE PARK AND FLOVILLA. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3355 8426 3347 8400 3342 8391 3337 8386
      3339 8384 3337 8381 3320 8374 3322 8392
      3335 8410 3348 8424
TIME...MOT...LOC 2027Z 337DEG 9KT 3346 8414 3339 8401
          3336 8387

The radar

The Atlanta radar (KFFC), 26 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
June 12, 3:30 PM EST to 3:35 PM EST
Where
Henry County, 1.34 mi ENE of Lake Cindy
Measured
1.25 in hail
Reported by
Public
Coordinates
33.430, -84.300

The public reported half dollar sized hail just northwest of Hampton.

Hail, Butts

When
June 12, 3:50 PM EST to 3:55 PM EST
Where
Butts County, 2.31 mi W of Jackson Howard Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.350, -84.010

The public reported quarter sized hail along Old Jackson Road near the Butts/Henry County line.

Thunderstorm Wind, Butts

When
June 12, 3:55 PM EST
Where
Butts County, 0.69 mi S of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.290, -83.970

The Butts County Emergency Manager reported several trees down in and around the Jackson area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464397, 464398, 464399.